Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS San Diego, CA

August 22, 2020San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 22, 2020, 2:21 PM PDT for San Diego County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2020, 2:21 PM PDT (21:21 UTC)
Expired
Aug 22, 2020, 3:15 PM PDT
In force
54 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:49 PM PDTHAIL 0.52 Ne Pine Valley, CAREPORT OF HALF INCH DIAMETER HAIL ALONG SUNRISE HIGHWAY 3 MILES NORTH OF I-8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-704 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS56 KSGX 222121
SVRSGX
CAC073-222215-
/O.NEW.KSGX.SV.W.0008.200822T2121Z-200822T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
221 PM PDT Sat Aug 22 2020

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Diego County in southwestern California...

* Until 315 PM PDT.

* At 220 PM PDT, a severe thunderstorm was located near I-8 Between
  Pine Valley And Boulevard, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hwy 78 Between Banner And S2, I-8 Between Pine Valley And
  Boulevard, Mount Laguna, Cuyamaca Rancho State Park, Julian, Hwy 78
  Between S2 And Borrego Springs Rd, Hwy S2 Between Shelter Valley
  And Agua Caliente, Lake Cuyamaca, Pine Valley and Hwy S1 Between
  Lake Cuyamaca And Mount Laguna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3272 11626 3265 11645 3303 11675 3316 11646
TIME...MOT...LOC 2120Z 153DEG 17KT 3276 11640 

HAIL...1.00IN
WIND...60MPH
 
$$

JMB
2 follow-up statements
144 
WWUS56 KSGX 222155
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
255 PM PDT Sat Aug 22 2020

CAC073-222215-
/O.CON.KSGX.SV.W.0008.000000T0000Z-200822T2215Z/
San Diego CA-
255 PM PDT Sat Aug 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...

At 255 PM PDT, a severe thunderstorm was located over Pine Valley, or
near Mount Laguna, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hwy 78 Between Banner And S2, I-8 Between Pine Valley And Boulevard,
Mount Laguna, Cuyamaca Rancho State Park, Julian, Hwy 78 Between S2
And Borrego Springs Rd, Hwy S2 Between Shelter Valley And Agua
Caliente, Lake Cuyamaca, Pine Valley and Hwy S1 Between Lake Cuyamaca
And Mount Laguna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3272 11626 3265 11645 3303 11675 3316 11646
TIME...MOT...LOC 2155Z 140DEG 14KT 3287 11651 

HAIL...1.00IN
WIND...60MPH
 
$$

JMB
658 
WWUS56 KSGX 222221
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
321 PM PDT Sat Aug 22 2020

CAC073-222230-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-200822T2215Z/
San Diego CA-
321 PM PDT Sat Aug 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3272 11626 3265 11645 3303 11675 3316 11646
TIME...MOT...LOC 2220Z 153DEG 17KT 3294 11655 

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:34 PM PDT, 47 minutes earlier.

Area forecast discussion, Aug 22, 1:34 PM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
134 PM PDT Sat Aug 22 2020

.SYNOPSIS...
High pressure will continue to weaken this weekend, bringing
cooling to the region, although it will continue to feel hot and
humid. Isolated to scattered thunderstorms will occur mainly in
the mountains and High Desert each afternoon through Monday.
Mostly dry weather is expected through much of the work week as
the ridge axis moves into Baja, and monsoon flow is shut off. A
slight warm up is in store Tuesday through the work week, with
temperatures remaining above seasonal normals.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Thunderstorms were a bit later to initiate today compared
previous days, but we're starting to see some development occur in
the mountains and south of the border. Expect scattered
thunderstorms to continue through the afternoon and into the early
evening, mainly in the mountains and High Desert.

Temperatures increased a little more than expected this morning.
San Diego Airport reached 88 degrees this morning around 10 AM,
and have since cooled down to 82 degrees. Humid conditions will
continue today as well, so it will feel quite hot and muggy out
there. Temperatures were increased slightly for tomorrow, but are
still expected to be a few degrees cooler than today.

Models show an area of mid level moisture and instability off the
San Diego County coast tonight then lifting north and west on
Sunday. Most shower and thunderstorm activity should stay to the
north and west of our area, but marine and coastal areas could
see a few raindrops, and perhaps some dry lightning, late tonight
through late Sunday morning. Orange County coastal areas will be
the most likely area for this to occur, and less likely for San
Diego County.

The atmosphere will begin to slowly dry out on Sunday afternoon
as the moisture moves to the northwest, which should decrease
thunderstorm activity in the mountains on Sunday and Monday
afternoon. Isolated thunderstorms are still possible in the
mountains, but storms will be less widespread than previous days.

A gradual warm up is in store Tuesday through much of the work
week as high pressure strengthens over the southwest. Temperatures
will increase to around 5 to 8 degrees above normal for most
areas through the work week. At this time, it doesn't appear to be
as hot as our most recent heat wave this week.

By Tuesday, the high pressure becomes more northeast to southwest
oriented as the ridge axis moves southward into northern Baja,
which will effectively shut off monsoon flow for SoCal. Some mid
level moisture may creep into the region mid to late next week,
which could present the opportunity for isolated convection, but
right now models are keeping us dry Tuesday through the remainder
of the week.

&&

.AVIATION...
222010Z...Coast/Valleys...Mostly clear with generally
unrestricted visibilities. After about 23/10Z tonight BKN-SCT
stratus based 700- 1000 ft MSL with tops to near 1500 feet MSL
will affect coastal areas til 23/15Z Sunday morning. The risk of
BKN low clouds is moderate, so the confidence in timing of any
BKN-OVC low clouds at the coastal terminals is moderate. Above the
low clouds, SCT-BKN clouds AOA 15000 ft MSL. Isolated TSRA
possible this evening through Sunday morning near the coast,
though confidence is low.

Mountains/Deserts...SCT TSRA developing over the mountain crests and
high deserts through 02Z this afternoon with BKN-SCT bases near
15000 ft MSL and tops to near 30000 ft MSL. Gusty outflow winds,
small hail, and brief heavy rain possible near thunderstorms.
Otherwise SCT-BKN clouds AOA 15000 ft MSL and unrestricted vis
through Saturday night.

&&

.MARINE...
There is a slight chance of thunderstorms over the coastal waters
late Saturday night into Sunday morning, which could produce locally
gusty winds and cloud-to-water lightning. No hazardous marine
weather is expected Sunday afternoon through Wednesday.

&&

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Connolly
AVIATION/MARINE...Small

In the hours before

Special weather statement, Aug 22, 1:55 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service San Diego CA
155 PM PDT Sat Aug 22 2020

CAZ058-062-222145-
San Diego County Mountains CA-San Diego County Deserts CA-
155 PM PDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 245 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of I-8 Between Boulevard And Imperial County Line, near
La Rumorosa Mexico, moving north at 20 mph. Other storms were
developing near Pine Valley and Mount Laguna.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Travelers along I-8 should be alert to rapidly changing
conditions.

Locations impacted include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Boulevard, Mountain Spring, Hwy S2 Between
Canebrake And Imperial County Line, Jacumba, Manzanita Indian
Reservation and Campo Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3277 11635 3281 11611 3274 11610 3262 11611
      3261 11614 3260 11629
TIME...MOT...LOC 2052Z 169DEG 20KT 3245 11612

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:55 PM PDTSpecial Weather StatementSGX50 min
Aug 22, 2:34 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego76 min
Aug 22, 3:11 PM PDTSpecial Weather StatementSGX64 min
Aug 22, 4:13 PM PDTSevere Thunderstorm WarningSGXSan Bernardino47 min
Aug 22, 4:55 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.